Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2018, 5:57 PM CDT for Culberson County, Jeff Davis County, Presidio County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2018, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 3, 2018, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Culberson County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The El Paso radar (KEPZ), 223 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:51 PM CDT | HAIL 1 | 10 Wsw Valentine, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
279
WUUS54 KMAF 032257
SVRMAF
TXC109-243-377-032345-
/O.NEW.KMAF.SV.W.0103.180603T2257Z-180603T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
557 PM CDT SUN JUN 3 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Jeff Davis County in southwestern Texas...
Northwestern Presidio County in southwestern Texas...
Southwestern Culberson County in southwestern Texas...
* Until 645 PM CDT.
* At 557 PM CDT, a severe thunderstorm was located 12 miles west of
Valentine, and is nearly stationary.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Valentine and Lobo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3067 10492 3083 10492 3084 10491 3087 10491
3080 10438 3038 10442 3045 10487 3049 10487
3057 10490 3059 10492 3061 10492 3060 10493
3061 10497 3062 10498
TIME...MOT...LOC 2257Z 260DEG 2KT 3065 10469
HAIL...2.00IN
WIND...60MPH
$$
291 follow-up statement
289
WWUS54 KMAF 032315
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT SUN JUN 3 2018
TXC109-243-377-032345-
/O.CON.KMAF.SV.W.0103.000000T0000Z-180603T2345Z/
Jeff Davis TX-Presidio TX-Culberson TX-
615 PM CDT SUN JUN 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN JEFF DAVIS...NORTHWESTERN PRESIDIO AND SOUTHWESTERN
CULBERSON COUNTIES...
At 614 PM CDT, a severe thunderstorm was located 10 miles west of
Valentine, and is nearly stationary.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Valentine and Lobo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3067 10492 3083 10492 3084 10491 3087 10491
3076 10449 3038 10442 3045 10487 3049 10487
3057 10490 3059 10492 3061 10492 3060 10493
3061 10497 3062 10498
TIME...MOT...LOC 2314Z 299DEG 3KT 3063 10467
HAIL...2.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 3, 2:47 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 247 PM CDT Sun Jun 3 2018 .DISCUSSION... It has been pleasant today with mostly sunny skies and highs in most areas only reaching the 80s and 90s. Couple that with some rain tonight and it could be a really good 24 hours. Unfortunately along with the rain we may be dealing with large hail and strong, gusty winds as several models (including the HRRR/NAM/GFS) are showing an MCS developing in our western CWA and moving east across the Permian Basin. The biggest severe threat will be strong winds, though large hail will also be possible, especially early on before the discreet cells merge into one linear complex. Also cannot rule out heavy rain causing isolated urban flash flooding where drainage is poor, but the fast moving system will limit rainfall totals so will not hit on this threat too much at this time. Enjoy today because the heat quickly returns tomorrow and even more so Tue-Thu when heat advisory criteria may be met with highs exceeding 105. The upper high pressure system causing this heat breaks down slightly Friday and shifts its position off of West Texas, providing some relief to the heat. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 100 73 105 / 60 10 10 0 Carlsbad 63 101 68 105 / 70 10 10 0 Dryden 71 103 74 105 / 30 0 0 10 Fort Stockton 68 102 74 104 / 40 10 0 10 Guadalupe Pass 61 95 70 97 / 60 10 10 0 Hobbs 61 97 67 103 / 80 10 10 0 Marfa 59 96 63 98 / 40 0 10 10 Midland Intl Airport 67 100 74 105 / 60 10 10 0 Odessa 68 100 74 105 / 60 10 10 0 Wink 68 103 72 107 / 60 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/10
Hazardous weather outlook, Jun 3, 2:09 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Sun Jun 3 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for southeast New Mexico and south through Davis and Presidio counties through this evening. Thunderstorm chances will increase later today across western areas then shift east, moving through west Texas overnight. Some storms may be severe, producing large hail and damaging winds. Otherwise, storms will be accompanied by frequent lightning, small hail, gusty winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread triple-digit heat returns Tuesday, and continues beyond Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 3, 3:59 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT SUN JUN 3 2018
TXZ057-074-080-032145-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
359 PM CDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFF DAVIS AND SOUTHERN
CULBERSON COUNTIES UNTIL 445 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Bosque Bonita, or 26 miles south of Van Horn, moving
northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Van Horn, Kent, Valentine, Plateau, Culberson County Airport and
Lobo.
This includes Interstate 10 between mile markers 138 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3067 10492 3079 10492 3117 10486 3114 10415
3054 10448 3065 10494
TIME...MOT...LOC 2059Z 204DEG 15KT 3067 10481
29Local storm report, Jun 3, 4:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
443 PM CDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL VAN HORN 31.04N 104.83W
06/03/2018 E1.75 INCH CULBERSON TX TRAINED SPOTTER
HAS HAILED GOLF BALL HAIL FOR THE LAST 5 MINUTES
&&
CMRSpecial weather statement, Jun 3, 5:13 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT SUN JUN 3 2018
TXZ057-074-080-032300-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
513 PM CDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFF DAVIS...NORTH
CENTRAL PRESIDIO AND SOUTHWESTERN CULBERSON COUNTIES UNTIL 600 PM
CDT/500 PM MDT/...
At 513 PM CDT/413 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles northwest of Valentine, or 21 miles south of
Van Horn, moving north at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Van Horn, Valentine and Lobo.
This includes Interstate 10 between mile markers 136 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Texas.
LAT...LON 3064 10497 3067 10492 3083 10492 3084 10491
3105 10491 3106 10435 3052 10444 3059 10482
3060 10482 3063 10497
TIME...MOT...LOC 2213Z 177DEG 9KT 3074 10473
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 39 min |
| Jun 2, 8:52 PM CDT | Special Weather Statement | MAF | Crockett | 53 min |
| Jun 2, 9:19 PM CDT | Special Weather Statement | MAF | Terrell | 41 min |
| Jun 2, 9:57 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| Jun 2, 10:44 PM CDT | Special Weather Statement | MAF | Terrell | 46 min |
| Jun 3, 3:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 46 min |
| Jun 3, 4:29 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 46 min |
| Jun 3, 5:13 PM CDT | Special Weather Statement | MAF | Jeff Davis | 47 min |
| Jun 3, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 40 min |
| Jun 3, 5:58 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Presidio | 3 hr |
| Jun 3, 6:39 PM CDT | Special Weather Statement | MAF | Presidio | 51 min |
| Jun 3, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 46 min |
| Jun 3, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.